Weight gain & antidepressants

  • Posted by a hidden member.
    Log in to view his profile

    Dec 10, 2008 4:10 PM GMT
    Hey fellas-

    I've been on antidepressants for about 2 years now ( definite chemical imbalance; my life is much more manageable because of the meds ) ...

    In the past year, I have picked up 20 pounds (eek!). Information regarding SSRIs and weight gain is rather inconclusive.

    I haven't been the MOST diligent in my workouts, but I also haven't been eating everything in sight and have maintained a decent level of activity.

    I'm planning on talking to my Doc about this ( physical next week ) but I wanted to see if anyone who's on an SSRI has the same problem?

    Thanks in advance
  • Posted by a hidden member.
    Log in to view his profile

    Dec 10, 2008 4:16 PM GMT
    Oh hell yes!!! While I was on cancer therapy, I needed anti-depressants to control the crying induced by the cancer meds. It was extremely diffcult to suck any pleasure out of life on the anti-depressants. So I tended to eat high sugar pleasure foods ...read: chocolate eclairs... as one way to make the brain feel some happiness ...with the sugar rush, I guess.

    Once I got off the anti-depressants, I stopped eating like that and my weight dropped naturally.


    In your physical, you might want to be sure that the doc orders a full panel of blood tests....even for things that you are not the right age for.

    I was being treated for depression for two years (and felt better for it), but in fact I had a bad thyroid and cancer! ... icon_eek.gif ... I think the bad thyroid mimicked depression by slowing the metabolism....and the cancer may have contributed to the tired feeling.

    I was the right age for prostate cancer, but I know others who were are "too young" for drs to check for PC, yet they have it ....one guy has it really bad...it has spread in his body. Of course, a bum thyroid you can get at any age.

    Come to think of it, the thryoid med prolly is picking up my metabolism and that may be part of the drop in weight. You might want to have your thryoid checked in this physical.
  • Posted by a hidden member.
    Log in to view his profile

    Dec 11, 2008 12:57 AM GMT
    Definitely talk with your doctor. Some antidepressants are well known to cause weight gain. Some have been shown to cause weight loss. An option would be to switch the antidepressant. Another option worth considering, is adding another antidepressant that works in a little diffferent way. Wellbutrin for example, effects not only serotonin like the SSRI;s but it also increases norepinephine (one of the body's primary fat burning hormones), it also increases dopamine and to a lesser extent serotonin. Significant weight loss is very common with Wellbutrin. It's very commonly added to SSRI therapy when the SSRI is 1. not completely resolving symptopms, 2.) when the SSRI is causing sexual dysfunction 3.) when the SSRI is causing weight gain 4.) when there is ADD/ADHD or addiction issues present.

    This is not a hopeless problem and the prescribing information regarding the drug cannot even come close to matching your doctor's experience with other patients and what they have gained or lost weight on. In fact one of the most common weight loss drugs, Meridia, is in fact neurotransmitter reuptake inhibitor that reduces the reuptake of serotonin, norepinephrine, and dopamine; much like Wellbutrin. The benefit of wellbutrin is that it is available as a generic, where Meridia is not.

  • Posted by a hidden member.
    Log in to view his profile

    Dec 11, 2008 2:21 AM GMT
    What SSRI? I'm sure I've been on it before lol I was on another med for 1.5 years for my depression... gaind over 100lbs. Hun 20lbs... be happy icon_smile.gif but still talk to your psychiartirst/PCP.

    The way I see it: would I rather be 130lbs overweight (I used to weight 170ish) and Happy, Constructive, Productive, and alive? Or be a 170lbs guy who is miserable or possible decaying in the ground 6f eet under? Some people just have more shit to deal with. I have a lot of wieght still to loose in order to actually be noticed by people again--but my hard work will eventually pay off. Mental Health is most important--without it would you even be going to the gym to stay in shape anyways?

    If the med works--with my experience--I wouldn't change it. GOOD LUCK
  • Posted by a hidden member.
    Log in to view his profile

    Dec 11, 2008 2:27 AM GMT
    YngHungSFSD saidDefinitely talk with your doctor. Some antidepressants are well known to cause weight gain. Some have been shown to cause weight loss. An option would be to switch the antidepressant. Another option worth considering, is adding another antidepressant that works in a little diffferent way. Wellbutrin for example, effects not only serotonin like the SSRI;s but it also increases norepinephine (one of the body's primary fat burning hormones), it also increases dopamine and to a lesser extent serotonin. Significant weight loss is very common with Wellbutrin. It's very commonly added to SSRI therapy when the SSRI is 1. not completely resolving symptopms, 2.) when the SSRI is causing sexual dysfunction 3.) when the SSRI is causing weight gain 4.) when there is ADD/ADHD or addiction issues present.

    This is not a hopeless problem and the prescribing information regarding the drug cannot even come close to matching your doctor's experience with other patients and what they have gained or lost weight on. In fact one of the most common weight loss drugs, Meridia, is in fact neurotransmitter reuptake inhibitor that reduces the reuptake of serotonin, norepinephrine, and dopamine; much like Wellbutrin. The benefit of wellbutrin is that it is available as a generic, where Meridia is not.



    COJock;

    expect the worst, hope for the best. Wellbutrin made my BP jump sky high. Not every med is right for everyone. Not every med it a one cures all ticket. Remember, with meds: the positive effects are suppose to out weigh the side effects... not necessarily cure your illness without any extra baggage being added (e.g. side effects.) That's something only you and you doc can answer: do the positive outweigh the negaitive effects? Can another med do the same for me without as many side effects? Can I handle the 2-6 week "limbo-transition" period (depending on the medication) when I change my medications?
  • Posted by a hidden member.
    Log in to view his profile

    Dec 28, 2008 5:42 AM GMT
    Escitalopram ( Lexapro ) is an isolated chira, so many negative side effects do not occour.